Alert archive / North Carolina / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 137, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 23, 2016, 9:29 PM EDT for 6 counties in Virginia; 7 counties in North Carolina. It was in force for 61 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 23, 2016, 9:29 PM EDT (01:29 UTC)
- Expired
- Jun 23, 2016, 10:30 PM EDT
- In force
- 61 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Alleghany County, NC, Ashe County, NC, Stokes County, NC, Surry County, NC, Watauga County, NC, Wilkes County, NC, Yadkin County, NC, Carroll County, VA, City of Galax, VA, Grayson County, VA, Patrick County, VA, Pulaski County, VA, Wythe County, VA
The radar
The Roanoke radar (KFCX), 116 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 23, 9:51 PM EDT | TSTM WND DMG | Hillsville, VA | THUNDERSTORM WINDS BROUGHT DOWN ONE TREE WITHIN THE COMMUNITY OF HILLSVILLE. |
| Jun 23, 10:02 PM EDT | TSTM WND DMG | Ennice, NC | THUNDERSTORM WINDS BROUGHT DOWN NUMEROUS TREES IN THE COMMUNITY OF ENNICE IN ALLEGHANY COUNTY, NC. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 23, 3:52 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.5 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1480 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1708 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 4.6
The text
As transmitted.
294
WUUS51 KRNK 240129
SVRRNK
NCC005-009-169-171-189-193-197-VAC035-077-141-155-197-640-240230-
/O.NEW.KRNK.SV.W.0137.160624T0129Z-160624T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
929 PM EDT THU JUN 23 2016
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
YADKIN COUNTY IN NORTH CAROLINA...
SURRY COUNTY IN NORTH CAROLINA...
WILKES COUNTY IN NORTH CAROLINA...
STOKES COUNTY IN NORTH CAROLINA...
WATAUGA COUNTY IN NORTH CAROLINA...
ALLEGHANY COUNTY IN NORTH CAROLINA...
ASHE COUNTY IN NORTH CAROLINA...
EASTERN WYTHE COUNTY IN VIRGINIA...
CARROLL COUNTY IN VIRGINIA...
SOUTHWESTERN PATRICK COUNTY IN VIRGINIA...
SOUTHWESTERN PULASKI COUNTY IN VIRGINIA...
GRAYSON COUNTY IN VIRGINIA...
THE CITY OF GALAX IN VIRGINIA...
* UNTIL 1030 PM EDT
* AT 929 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM GUNTON PARK TO MOUTH OF WILSON TO BRISTOL VA...
MOVING SOUTHEAST AT 55 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
BOONE...
MOUNT AIRY...
PULASKI...
GALAX...
AND NORTH WILKESBORO.
THIS INCLUDES APPALACHIAN STATE UNIVERSITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR DAMAGING WINDS...AS WELL AS DEADLY CLOUD TO
GROUND LIGHTNING. FOR YOUR SAFETY...MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY FROM WINDOWS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3636 8180 3633 8171 3641 8174 3659 8168
3667 8154 3666 8132 3712 8086 3628 8003
3626 8004 3626 8045 3614 8044 3611 8051
3605 8052 3606 8098 3600 8132 3612 8155
3611 8181 3616 8183 3621 8191 3629 8192
TIME...MOT...LOC 0129Z 318DEG 47KT 3699 8090 3658 8130 3662 8218
HAIL...<.75IN
WIND...60MPH
$$
DS2 follow-up statements
427
WWUS51 KRNK 240150
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
950 PM EDT THU JUN 23 2016
VAC155-197-240159-
/O.CAN.KRNK.SV.W.0137.000000T0000Z-160624T0230Z/
PULASKI VA-WYTHE VA-
950 PM EDT THU JUN 23 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN PULASKI AND
EASTERN WYTHE COUNTIES IS CANCELLED...
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT FOR
NORTH CAROLINA AND VIRGINIA.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
LAT...LON 3636 8180 3633 8171 3641 8174 3652 8170
3652 8150 3658 8118 3691 8066 3628 8003
3626 8004 3626 8045 3614 8044 3611 8051
3605 8052 3606 8098 3600 8132 3612 8155
3611 8181 3616 8183 3621 8191 3629 8192
TIME...MOT...LOC 0149Z 307DEG 45KT 3683 8067 3642 8107 3646 8194
$$
NCC005-009-169-171-189-193-197-VAC035-077-141-640-240230-
/O.CON.KRNK.SV.W.0137.000000T0000Z-160624T0230Z/
YADKIN NC-SURRY NC-STOKES NC-WILKES NC-WATAUGA NC-ALLEGHANY NC-
ASHE NC-PATRICK VA-GRAYSON VA-CITY OF GALAX VA-CARROLL VA-
950 PM EDT THU JUN 23 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM EDT
FOR YADKIN...SURRY...STOKES...WILKES...WATAUGA...ALLEGHANY...ASHE...
SOUTHWESTERN PATRICK...SOUTHEASTERN GRAYSON AND CARROLL COUNTIES AND
THE CITY OF GALAX...
AT 949 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR DUGSPUR TO STONE MOUNTAIN STATE PARK TO 7 MILES
WEST OF MOUNTAIN CITY...MOVING SOUTHEAST AT 50 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
BOONE...
MOUNT AIRY...
GALAX...
NORTH WILKESBORO...
AND ELKIN.
THIS INCLUDES APPALACHIAN STATE UNIVERSITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR DAMAGING WINDS...AS WELL AS DEADLY CLOUD TO
GROUND LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY
AWAY FROM WINDOWS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3636 8180 3633 8171 3641 8174 3652 8170
3652 8150 3658 8118 3691 8066 3628 8003
3626 8004 3626 8045 3614 8044 3611 8051
3605 8052 3606 8098 3600 8132 3612 8155
3611 8181 3616 8183 3621 8191 3629 8192
TIME...MOT...LOC 0149Z 307DEG 45KT 3683 8067 3642 8107 3646 8194
HAIL...<.75IN
WIND...60MPH
$$
DS219
WWUS51 KRNK 240226
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1026 PM EDT THU JUN 23 2016
NCC005-009-169-171-189-193-197-VAC035-077-141-640-240235-
/O.EXP.KRNK.SV.W.0137.000000T0000Z-160624T0230Z/
YADKIN NC-SURRY NC-STOKES NC-WILKES NC-WATAUGA NC-ALLEGHANY NC-
ASHE NC-PATRICK VA-GRAYSON VA-CITY OF GALAX VA-CARROLL VA-
1026 PM EDT THU JUN 23 2016
...THE SEVERE THUNDERSTORM WARNING FOR
YADKIN...SURRY...STOKES...WILKES...WATAUGA...ALLEGHANY...ASHE...
SOUTHWESTERN PATRICK...SOUTHEASTERN GRAYSON AND CARROLL COUNTIES AND
THE CITY OF GALAX WILL EXPIRE AT 1030 PM EDT...
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS
AND HEAVY RAIN ARE STILL POSSIBLE WITH THESE THUNDERSTORMS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT FOR
NORTH CAROLINA AND VIRGINIA.
LAT...LON 3636 8180 3633 8171 3641 8174 3652 8170
3652 8150 3658 8118 3691 8066 3628 8003
3626 8004 3626 8045 3614 8044 3611 8051
3605 8052 3606 8098 3600 8132 3612 8155
3611 8181 3616 8183 3621 8191 3629 8192
TIME...MOT...LOC 0224Z 318DEG 47KT 3683 8067 3642 8107 3646 8194
$$
KKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 8:38 PM EDT, 51 minutes earlier.
Area forecast discussion, Jun 23, 8:38 PM EDT, 51 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
838 PM EDT THU JUN 23 2016
.SYNOPSIS...
Low pressure will move east out of the Ohio Valley this
evening, and then push off the mid-Atlantic coast tonight,
allowing a trailing cold front to drop south into the region on
Friday. Scattered to numerous showers and thunderstorms will
impact much of the region into tonight as this system moves
through the area. The front slides to the south of the area Friday
night allowing drier high pressure to slowly build in from the
north this weekend.
&&
.NEAR TERM /THROUGH FRIDAY/...
Update at 725 PM EDT Thursday...
Opted to extend the going flash flood watch until 03z/11 pm given
continued training storms and to better match neighbors along with
severe watch 291. Still appears that loss of instability should
finally allow storms to weaken around midnight.
Previous discussion as of 200 PM EDT Thursday...
Bands of deep convection continue across the north, one associated
withthe residual outflow from the earlier MCS, and another
farther north along the actual surface front. Short term guidance
continues to struggle on future placement of stronger storms with
some feeding ongoing coverage southeast across the Blue Ridge,
with added development over the south/west where current CAPE
values have zoomed up to above 2000 J/KG per heating. Others tend
to work new development down the western mountains and then unzip
east over the south into the instability gradient. For now think a
blend in order with current coverage likely heading east/southeast
with some of this coverage gradually filling in farther south as
more heating is realized. Thus plan to shift higher
likely/categorical pops farther south into the early evening
before loss of heating causes coverage to fade. Given
unidirectional flow and stronger winds aloft good potential for
added training and clusters of multicellular damaging wind
producing storms through early evening. Therefore planning to keep
the earlier expanded flood watch going and not go further east for
now pending trends. Lows still warm/muggy in the 60s to lower 70s.
Uncertainty exists in the location of the surface boundary on Friday
with potential affects from organized convection through this
evening and debris clouds early Friday. Models have again slowed up
the southward progress of the boundary given only weak surface
ridging to the north and weak low pressure along the front. This
along with continued westerly flow should allow any residual clouds
to erode by midday resulting in a quick uptick in instability espcly
southern/eastern sections in the afternoon. Latest SPC Day2 has
beefed up much of the region to slight risks pending trends with the
above scenario. Otherwise bumping up pops to high chance/low likelys
espcly Blue Ridge east where the better severe threat may exist.
Highs likely a bit warmer without much morning convection so
thinking mostly 80s, to around 90 Piedmont.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
As of 150 PM EDT Thursday...
Surface front should finally slide south of the region Friday night
into Saturday allowing a gradual infiltration of drier air in the
wake of weak low pressure to the southeast. Will keep in some low
pops for evening coverage given lingering instability and low level
moisture along the Blue Ridge, followed by clearing overnight. Weak
high pressure will build in with weak low level wedging under high
heights aloft on Saturday. However still appears just enough
weakness and residual moisture to pop isolated afternoon showers
mountains otherwise partly cloudy.
Drier air may enhance a bit by Sunday as the surface high noses in
from offshore while the low level flow deepens a bit from the
northeast. This will also result in weak return flow taking shape
over the far west where some low pops likely needed otherwise
keeping it dry with more sun possible.
Highs mostly in the 80s with little change in airmass in the wake of
the weak front.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 1230 PM EDT Thursday...
Repeat scenario of the upper pattern seen in the past few weeks will
return by next week as a large 5h low slides east over the western
ridge and helps dig out another eastern trough. This should propel a
couple associated surface cold fronts through the region with the first
Monday, and another later Tuesday when somewhat drier/cooler air looks
to advect in. Ahead of these boundaries will see moisture quickly
return Sunday night and moreso on Monday when models show decent higher
pwats and subsequent more widespread showers/storms. Thus including
high chance to likely pops Monday. Deeper pwats may start to exit
Monday night into Tuesday but still enough residual low level moisture
to support widely scattered showers into Tuesday before the secondary
front crosses. Drier air follows the front Tuesday night into Wednesday
as weak high pressure builds in ahead of yet another impulse rounding
the base of the upper trough Wednesday night into Thursday. This may
drive a weak area of low pressure east along the residual front
resulting in another round of showers by day7. Temps look to stay near
seasonal norms for most of the period except perhaps a bit cooler by
the end of the week with more clouds/showers around.
&&
.AVIATION /01Z FRIDAY THROUGH TUESDAY/...
As of 0730 PM EDT Thursday...
Band of thunderstorms with gusty winds and heavy rain is slowly sinking
south through the region. Expect very poor flying conditions
through about Midnight before conditions start to improve
overnight. If skies can manage to clear after the storms fog may
become a problem but it currently looks like there will be enough
mid cloud cover to make widespread IFR/LIFR in fog/stratus an
unlikely scenario. Another round of thunderstorms is expected
tomorrow but timing and locations are uncertain so will use VCTS
to cover the situation and not attempt to get specific.
Note that there are issues with the ASOS at KDAN and AWOS at KLWB
so these TAFs will be AMD NOT SKED until the units come back
online.
Extended discussion...
High pressure will try to build from the northeast on Saturday,
but there should be enough instability over the mountains for
isolated afternoon showers and thunderstorms during the weekend.
Coverage of these storms should increase by Monday before becoming
more isolated on Tuesday with the passage of another cold front.
Overall, expect periods of IFR/MVFR within the showers and
thunderstorms and also during potential early morning fog due to
increasing moisture at the ground.
&&
.HYDROLOGY...
Flash flood watch now in effect into early this evening with the
inclusion of Rockbridge, Botetourt and Amherst counties. Added
storm complexes along with training bands could lead to more
widespread flash flooding given very low flash flood guidance
attm, and possible added 1 to 3 inches of rain in spots. Heavy
rainfall also possible south of the watch area but thinking only
isolated flooding at this point given somewhat less rainfall in
these areas of late.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch until 11 PM EDT this evening for VAZ007-019-
020-023-024-035.
NC...None.
WV...Flash Flood Watch until 11 PM EDT this evening for WVZ042>044-
507-508.
&&
SYNOPSIS...JH/WERT
NEAR TERM...JH
SHORT TERM...JH
LONG TERM...JH
AVIATION...JH/MBS
HYDROLOGY...JHHazardous weather outlook, Jun 23, 7:18 PM EDT, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 718 PM EDT THU JUN 23 2016 VAZ007-019-020-023-024-035-WVZ042>044-507-508-242330- TAZEWELL-ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-AMHERST-MERCER- SUMMERS-MONROE-EASTERN GREENBRIER-WESTERN GREENBRIER- 718 PM EDT THU JUN 23 2016 ...FLASH FLOOD WATCH IN EFFECT UNTIL 11 PM EDT THIS EVENING... ...SEVERE THUNDERSTORM WATCH 291 IN EFFECT UNTIL 11 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SCATTERED THUNDERSTORMS MAY APPROACH SEVERE LIMITS AGAIN FRIDAY AFTERNOON WITH STRONG WINDS AND SOME HAIL POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. NCZ002>006-VAZ009>018-022-032>034-043>046-058-059-242330- ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-SMYTH-BLAND-GILES-WYTHE- PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ROANOKE-PATRICK- FRANKLIN-BEDFORD-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-HALIFAX- CHARLOTTE- 718 PM EDT THU JUN 23 2016 ...SEVERE THUNDERSTORM WATCH 291 IN EFFECT UNTIL 11 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. LOCALLY HEAVY RAIN IS ALSO POSSIBLE...WHICH MAY RESULT IN LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. CLUSTERS OF STRONG TO SEVERE THUNDERSTORMS COULD OCCUR AGAIN FRIDAY AFTERNOON WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. NCZ001-018>020-VAZ047-242330- ASHE-WATAUGA-WILKES-YADKIN-BUCKINGHAM- 718 PM EDT THU JUN 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND CENTRAL VIRGINIA. .DAY ONE...TONIGHT. ADDED COMPLEXES OR BANDS OF THUNDERSTORMS ARE EXPECTED TO MOVE INTO OR REDEVELOP OVER THE AREA INTO THIS EVENING. SOME OF THE STRONGER STORMS...MAY BECOME SEVERE. THE MAIN SEVERE WEATHER THREAT WILL BE FROM STRONG DAMAGING WINDS. LOCALLY HEAVY RAIN IS ALSO POSSIBLE...WHICH MAY RESULT IN LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. CLUSTERS OF STRONG TO SEVERE THUNDERSTORMS COULD OCCUR AGAIN FRIDAY AFTERNOON WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Local storm report, Jun 23, 8:57 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
857 PM EDT THU JUN 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND DMG RICH CREEK 37.38N 80.83W
06/23/2016 GILES VA 911 CALL CENTER
THUNDERSTORM WIND TOOK DOWN NUMEROUS TREES AND POWERPOLES
IN THE RICH CREEK AREA OF GILES COUNTY, VA.
&&
HYSELLSpecial weather statement, Jun 23, 9:10 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
910 PM EDT THU JUN 23 2016
VAZ017-033-034-043>045-058-059-240145-
HENRY-CHARLOTTE-HALIFAX-FLOYD-CAMPBELL-BEDFORD-PITTSYLVANIA-FRANKLIN-
910 PM EDT THU JUN 23 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
WEST CENTRAL CHARLOTTE...PITTSYLVANIA...FRANKLIN...NORTHEASTERN
FLOYD...NORTHERN HENRY...SOUTHWESTERN CAMPBELL...NORTHWESTERN HALIFAX
AND SOUTH CENTRAL BEDFORD COUNTIES...
AT 910 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM HURT TO NEAR SAGO TO FLOYD...AND MOVING EAST AT 45
MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
ROCKY MOUNT...
ALTAVISTA...
HURT...
CHATHAM...
AND GRETNA.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3701 7878 3672 7922 3671 7986 3679 8005
3680 8004 3683 8008 3685 8008 3687 8022
3696 8043 3712 8009 3702 7970 3716 7926
TIME...MOT...LOC 0110Z 283DEG 39KT 3709 7930 3686 7968 3692 8031
DSLocal storm report, Jun 23, 9:12 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
912 PM EDT THU JUN 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM TSTM WND DMG 3 ENE BLAND 37.11N 81.06W
06/23/2016 BLAND VA 911 CALL CENTER
ONE TREE BLOWN DOWN BY THUNDERSTORM WINDS ON ROUTE 42.
&&
HYSELLSpecial weather statement, Jun 23, 9:15 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 915 PM EDT THU JUN 23 2016 NCZ005-006-240145- ROCKINGHAM-CASWELL- 915 PM EDT THU JUN 23 2016 ...A LINE OF SCATTERED STRONG THUNDERSTORMS WILL AFFECT NORTHERN CASWELL AND ROCKINGHAM COUNTIES... AT 914 PM EDT...A LINE OF SCATTERED STRONG THUNDERSTORMS WAS ALONG A LINE EXTENDING FROM MAYFIELD TO INTELLIGENCE...AND MOVING EAST AT 30 MPH. WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... REIDSVILLE... WENTWORTH... MADISON... YANCEYVILLE... AND BETHEL. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. LAT...LON 3635 8003 3654 7957 3652 7917 3624 7958 TIME...MOT...LOC 0114Z 281DEG 25KT 3652 7959 3638 7989 DS
Local storm report, Jun 23, 9:18 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
918 PM EDT THU JUN 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0834 PM TSTM WND DMG 2 SSE PULASKI 37.02N 80.78W
06/23/2016 PULASKI VA 911 CALL CENTER
THUNDERSTORM WINDS BLEW DOWN ONE TREE NEAR THE DRAPER
VALLEY OVERLOOK.
&&
HYSELLLocal storm report, Jun 23, 9:19 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
919 PM EDT THU JUN 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM TSTM WND DMG 1 SW LEASBURG 36.39N 79.17W
06/23/2016 CASWELL NC 911 CALL CENTER
THUNDERSTORM WINDS RESULTED IN NUMEROUS TREES DOWN ALONG
US 158 IN THE FAR EASTERN PORTIONS OF CASWELL COUNTY IN
NC.
&&
HYSELLThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 8:12 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Carroll, Floyd, Giles, Montgomery, Pulaski and 3 more | 48 min |
| Jun 23, 8:15 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Smyth, Tazewell | 45 min |
| Jun 23, 8:28 PM EDT | Areal Flood Advisory | RNK | Montgomery, Roanoke, City of Radford, City of Roanoke, City of Salem | 6 hr |
| Jun 23, 8:49 PM EDT | Areal Flood Advisory | RNK | Bedford | 6 hr |
| Jun 23, 8:51 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Grayson, Pulaski, Smyth, Tazewell, Wythe | 39 min |
| Jun 23, 9:10 PM EDT | Special Weather Statement | RNK | Floyd, Franklin, Pittsylvania | 35 min |
| Jun 23, 9:46 PM EDT | Special Weather Statement | RNK | Halifax, Henry, Patrick, Pittsylvania, City of Danville, City of Martinsville | 44 min |
| Jun 23, 9:56 PM EDT | Flash Flood Warning | RNK | Halifax, Pittsylvania, City of Danville | 6 hr |
| Jun 23, 10:35 PM EDT | Special Weather Statement | RNK | City of Danville | 55 min |
| Jun 23, 11:12 PM EDT | Areal Flood Warning | RNK | Alleghany, City of Covington | 18 hr |
| Jun 23, 11:54 PM EDT | Areal Flood Warning | RNK | Bath | 6 hr |
| Jun 24, 11:32 AM EDT | Special Weather Statement | RNK | Alleghany | 58 min |
| Jun 24, 12:48 PM EDT | Special Weather Statement | RNK | Alleghany, City of Covington | 57 min |
| Jun 24, 6:36 PM EDT | Areal Flood Advisory | RNK | City of Roanoke | 114 min |
| Jun 23, 9:15 PM EDT | Special Weather Statement | RNK | Rockingham | 30 min |
| Jun 23, 10:07 PM EDT | Special Weather Statement | RNK | Caswell | 23 min |
| Jun 23, 10:30 PM EDT | Special Weather Statement | RNK | Surry, Yadkin | 60 min |
| Jun 23, 10:56 PM EDT | Special Weather Statement | RNK | Watauga, Wilkes | 64 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2016Severe Thunderstorm Warnings in Virginia, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.